Michigan, 2007Tornado and Hail in Michigan, July 9, 2007
July 9, 2007 · NWS APX · 4 events in 2 counties and zones
A cold front continued to creep across the region on the 9th. Showers and thunderstorms developed along the front in the afternoon, producing severe weather in the Saginaw Bay region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front continued to creep across the region on the 9th. Showers and thunderstorms developed along the front in the afternoon, producing severe weather in the Saginaw Bay region. This included the first tornado of the year in Northern Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 9, 12:35 PM EST, 2 hours earlier.
Area forecast discussion, Jul 9, 12:35 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EDT MON JUL 9 2007
.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL THE REMAINDER OF
TODAY AS A WEAK FRONTAL BOUNDARY SINKS INTO LOWER MICHIGAN. A SMALL
CHANCE FOR A SHOWERS EXISTS OVER THE NEXT FEW HOURS AROUND
KTVC...BUT DO NOT EXPECT REDUCTIONS TO CIGS/VISBYS. AREAS OF FOG AND
PERHAPS SOME LOW CLOUDINESS WILL DEVELOP OVERNIGHT AS THE FRONT
BEGINS TO LIFT NORTH AND MOISTURE POOLS ALONG THE BOUNDARY WITH
CALM/LIGHT WINDS. EXPECT REDEVELOPMENT OF CU DURING THE LATE
MORNING/EARLY AFTERNOON AS WARM/MOIST AIR SPILLS BACK ACROSS THE
AREA...AND COULD SEE A FEW LIGHT RAIN SHOWERS AS WELL...THOUGH WILL
NOT MAKE ANY MENTION AT THIS POINT PENDING EXACT TIMING OF FRONTAL
RETURN. CHANCES FOR THUNDERSTORMS WILL BE FOUND AFTER THE END OF THE
CURRENT TAF PERIOD.
LAWRENCE/SSK
&&
.PREV DISCUSSION... /ISSUED 1205 PM EDT MON JUL 9 2007/
UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
WESTERLY FLOW ALOFT WITH A SHORTWAVE/VORT MAX SWINGING IN FROM MN.
SFC COOL FRONT IS SITUATED JUST SOUTH OF THE CWA. BAND OF DEEPER
MOISTURE RESULTING IN CLOUDY SKIES...WITH TEMPS STRUGGLING TO GET
OUT OF THE UPPER 60S/LOW 70S...RESTS ACROSS NRN LOWER. HIGH CLOUDS
ARE STREAMING IN OVER EASTERN UPPER AHEAD OF MN SHORTWAVE. ONLY THE
FAR SOUTHERN CWA IS SEEING SUNSHINE ATTM...AND WARMING INTO THE 80S.
FORECAST HIGHS COULD REACH AS HIGH AS THE UPPER 80S IN THAT AREA
..AND WITH DEW POINTS IN THE MIDDLE TO UPPER 60S...MLCAPES THIS
AFTERNOON PROJECTED TO BE AROUND 1000 J/KG WITH LESS AS YOU HEAD
NORTH OF THE FRONTAL ZONE.
CURRENTLY...BAND OF SHOWERS.STORMS ACROSS SE WISCONSIN AND WILL
SWING UP INTO THE FAR SRN CWA DURING THE AFTERNOON. APPROACH OF MAIN
SHORTWAVE MIGHT TRY AND BUCKLE THE ECHOES FURTHER NORTH...BUT AS THE
MAIN WAVE PASSES BY...EXPECT A SOUTHWARD PUSH OF THE FRONT WHICH IS
SUPPOSED TO MAKE IT DOWN INTO FAR SRN LOWER OVERNIGHT. A BIT UNSURE
ABOUT THAT EXPECTATION IN THE MODELS...AS STRONGER SHORTWAVE ALREADY
PROGGED TO DROP INTO NW MN...BACKING THE MID LEVEL FLOW SW AND
PREVENTING THE FRONT FROM DIVING TOO FAR SOUTH. WILL LOOK AT THIS
MORE FOR THE AFTERNOON PACKAGE.
BOTTOM LINE...FAR LESS INSTABILITY THAN YESTERDAY...BUT NUMEROUS
SHOWERS/STORMS TO FIRE ACROSS THE FAR SRN CWA. SLIGHT RISK OF SEVERE
WEATHER...MAYBE JUST A COUPLE OF STORMS WITH A MARGINAL WIND/HAIL
THREAT. SMD
DISCUSSION...ISSUED 332 AM
COLD FRONT CONTINUES TO MAKE VERY SLOW SE PROGRESS EARLY THIS
MORNING. FRONT CURRENTLY EXTENDS FROM NEAR THE STRAITS TO AROUND GRB
ATTM. RESIDUAL STRONG CONVECTION HAS EXITED EAST INTO SE ONTARIO.
ADDITIONAL WEAK CONVECTION (I.E. MAINLY SHOWERS) CONTINUES TO
DEVELOP ACROSS THE STRAITS AND UPSTREAM OVER SRN UPPER MICHIGAN AND
NE WISCONSIN ALONG AND NORTH OF THE FRONT. MOVEMENT OF THIS FRONT
AND THE RESULTING CHANCES OF PRECIP WILL REMAIN THE PRIMARY FORECAST
FOCUS OVER THE NEXT 24 HOURS.
TODAY AND TONIGHT...CURRENT POSITION OF THE COLD FRONT IS FURTHER
NORTH THAN EITHER THE LATEST NAM OR GFS DEPICT. IN CONSIDERING A
SLOWER SOUTHWARD PROGRESSION OF THE FRONT AS SUGGESTED BY OBSERVED
DATA (SURFACE AND RADAR)...WILL NEED TO EXTEND CHANCE OF SHRA/TSRA
FURTHER NORTH TODAY. WILL CARRY CHANCE POPS FROM THE STRAITS AREA
SOUTHWARD THRU THE ENTIRE CWA THIS MORNING AS THE FRONT CONTINUES TO
VERY SLOWLY DROP THRU FAR NRN LOWER MICHIGAN. WILL CONTINUE TO
CONFINED CHANCE POPS TO THE SRN TIER OF COUNTIES IN THE AFTERNOON
WITH DRY WEATHER ACROSS THE REST OF THE CWA. HOWEVER...THIS WILL
NEED TO BE REEVALUATED AS THE DAY (AND THE FRONT) PROGRESSES FOR
FURTHER DELAYS IN FROPA. WILL MENTION THUNDER THROUGHOUT THE DAY AS
WELL...WITH A SLIGHT CHANCE OF SVR TSRA THIS AFTERNOON IN THE FAR
SOUTH WHERE SBCAPES WILL INCREASE TO 1000 TO 1500 J/KG AND WHERE
SOME SHEAR AND 850 MB THETA E RIDGING WILL RESIDE. HIGH TEMPS WILL
RANGE FROM THE UPPER 70S IN ERN UPR AND FAR NRN LOWER MICHIGAN TO
THE MID 80S NEAR SAGINAW BAY. ENTIRE CWA WILL EXPERIENCE DRY WX
TONIGHT AS THE FRONT DROPS INTO TO THE MICHIGAN/INDIANA BORDER...
EXPECT SOME CLEARING WILL TAKE PLACE FROM NORTH TO SOUTH. OVERNIGHT
LOWS WILL RANGE FROM THE LOWER 50S IN ERN UPR MICHIGAN TO AROUND 60
NEAR SAGINAW BAY.
TUESDAY AND TUESDAY NIGHT...UNSEASONABLY DEEP LOW PRESSURE SYSTEM
WILL PUSH INTO ONTARIO NORTH OF LAKE SUPERIOR ON TUESDAY AS THE
ASSOCIATED COLD FRONT MOVES INTO WRN UPR MICHIGAN AND CENTRAL
WISCONSIN BY TUESDAY EVENING. DEPARTING COLD FRONT WILL QUICKLY LIFT
NORTHWARD THRU MICHIGAN IN ADVANCE OF AN APPROACHING COLD FRONT...
DRAWING LOW LEVEL MOISTURE AND WARM AIR BACK INTO NRN MICHIGAN UNDER
THE DIRECTION OF SOUTHERLY FLOW. MODELS ELUDE TO THIS HAPPENING
FASTER THAN PREVIOUSLY EXPECTED. THUS WILL PUSH UP TIMING OF RETURN
OF CHANCE POPS BACK INTO THE REGION ON TUESDAY. WILL MAINTAIN CHANCE
POPS TUESDAY NIGHT AS THE POTENT COLD FRONT SLIDES THRU THE REGION.
HIGH TEMPS TUESDAY AFTERNOON WILL BE MAINLY IN THE UPPER 70S AND
LOWER 80S. LOW TEMPS TUESDAY NIGHT WILL BE IN THE UPPER 50S AND
LOWER 60S.
LATER PERIODS (WED-FRI)...BIG CHANGES ARE IN STORE OVER THIS PERIOD
AS POSITIVE PNA PATTERN BECOMES ESTABLISHED. THIS WILL LEAD TO
BELOW AVERAGE TEMPERATURES ACROSS THE GREAT LAKES WITH THE LEADING
EDGE OF THE COOLER AIRMASS AND UPPER LEVEL FORCING HAVING JUST PAST
TO THE EAST BY 12Z WEDNESDAY. MODELS HAVE SPED UP THE TIMING OF THE
FROPA AND SUBSEQUENT ARRIVAL OF THE DRY SLOT AND STRONG LOW LEVEL
COLD AIR ADVECTION BEHIND THE FRONT. ALTHOUGH 850MB TEMPERATURES
FALL QUICKLY INTO THE SINGLE DIGITS WED MORNING...TEMPERATURES IN
THE MID-LEVELS WILL HAVE TO WAIT FOR THE UPPER TROUGH TO MOVE IN
DURING THE AFTERNOON BEFORE THEY COOL OFF AS WELL. AS A
RESULT...PRESENCE OF DRY AIR AND MID-LEVEL CAPPING SHOULD KEEP MOST
OF NORTHERN LOWER DRY DURING THE MORNING. MODELS SUGGEST A LOBE OF
DEEPER WRAP-AROUND MOISTURE MAY IMPACT EASTERN UPPER AND WILL KEEP A
LOW CHANCE OF SHOWERS FOR THIS AREA DURING THE MORNING. ARRIVAL OF
COOLER MID-LEVEL DRY AIR AND INCREASINGLY CYCLONIC FLOW ALOFT DURING
THE AFTERNOON WILL HELP STEEPEN 700-500MB LAPSE RATES...ESPECIALLY
THE FARTHER NORTH YOU GO TOWARDS THE CORE OF THE UPPER TROUGH.
ALTHOUGH MODIFYING SOUNDINGS GENERATED LESS THAN 50 J/KG OF ML
CAPE...CANNOT RULE OUT SHOWERS ACROSS TIP OF THE MITT AND EASTERN
UPPER GIVEN MID-LEVEL LAPSE RATES ABOVE 6 C/KM...DEEPER WRAP-AROUND
MOISTURE...AND POSSIBLE WEAK SHORTWAVES WITHIN THE BROAD CYCLONIC
FLOW TO ENHANCE LIFT. HIGH TEMPS WILL LIKELY OCCUR DURING THE
MORNING AND WILL RANGE FROM MID 60S NORTH TO MID 70S SOUTH.
WEDNESDAY NIGHT THROUGH FRIDAY...DEEP UPPER LEVEL TROUGH WILL FIRMLY
BE ENTRENCHED ACROSS THE GREAT LAKES. 850MB TEMPS WILL THEREFORE
REMAIN ON THE COOL SIDE...GENERALLY BETWEEN +4 TO +8C. THIS WILL
SPELL HIGHS THURSDAY AND FRIDAY RANGING FROM THE MID 60S NORTH TO
LOW 70S SOUTH...WHILE LOWS FALL INTO THE UPPER 40S TO LOWER 50S OVER
MOST LOCALES. WITH ANOMALOUSLY COOL MID-LEVEL TEMPS AND BROAD
CYCLONIC FLOW...SEE NO REASON TO STRAY FROM THE PREVIOUS FORECASTER
THOUGHTS OF DIURNAL SHOWERS THURSDAY AND FRIDAY AFTERNOONS.
MPC
&&
.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 11:06 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1206 PM EDT MON JUL 9 2007
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
345 AM EDT MON JUL 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHERN LOWER
MICHIGAN....MAINLY ALONG AND SOUTH OF A LINE FROM MANISTEE TO
ROSCOMMON AND HARRISVILLE. A FEW STORMS MAY BECOME SEVERE WITH A
MARGINAL THREAT FOR DAMAGING WINDS TO 60 MPH AND PENNY SIZE HAIL.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 7 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY INTO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AROUND THE M-55 CORRIDOR THIS
AFTERNOON.
SMD
Event by event
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Gladwin
- When
- July 9, 2:35 PM EST
- Where
- Gladwin County, 3 mi S of Gladwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 43.937, -84.480
Numerous trees and power lines were downed between Gladwin and Beaverton.
Hail, Arenac
- When
- July 9, 3:10 PM EST
- Where
- Arenac County, Sterling
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -84.020
Thunderstorm Wind, Arenac
- When
- July 9, 3:10 PM EST to 3:13 PM EST
- Where
- Arenac County, Sterling to 1 mi NE of Standish
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -84.020
Trees and power lines were downed.
Tornado, Arenac
- When
- July 9, 3:15 PM EST to 3:16 PM EST
- Where
- Arenac County, 2.42 mi NE of Standish City Arpt to 2.08 mi N of Standish Dudley Arpt
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 80 yd
- Property damage
- $15,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.020, -83.930
Tornado touched down just west of Wolfe Road, slightly more than half a mile north of US-23. The tornado tracked southeast, crossing Wolfe Road and lifting at US-23 north of Wyatt Road. The roof was peeled off of a mobile home, and deposited in the backyard. A couple of trees were downed, and a distinct path was carved in a nearby corn field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 9, 20071 death · $26,000 · 1.25 in hail · 12 events
- Tornado and Hail in North Dakota, July 9, 20074 injured · $620,000 · EF1 · 19 events
- Flash Flooding and Hail in Oklahoma, July 9 to 10, 2007$548,000 · 1.75 in hail · 61 events
- Flash Flood and Flood in Illinois, July 9, 2007$905,000 · 52 kt wind · 17 events
- Flash Flooding and Hail in New York, July 9, 20072 injured · $240,000 · 1.25 in hail · 27 events
- Tornado and Flash Flooding in Oklahoma, July 9 to 10, 2007$125,000 · EF1 · 12 events
- Hail and Damaging Winds in Vermont, July 9, 2007$226,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, July 9, 2007$330,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, July 9, 20071 injured · $251,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 9, 2007$165,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in Arkansas, July 9, 2007$99,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 9, 2007$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50169, 50164, 50170, 50168.